Non-Cancer Drugs Commonly Linked to Agranulocytosis

the MPR take:

Agranulocytosis is defined as having an absolute neutrophil count (ANC) of <500/mm3. Drug-induced agranulocytosis is an adverse effect caused by numerous medications.  Such severe neutropenia can cause serious, sometimes life-threatening infections; approximately 5% of drug-induced agranulocytosis cases are fatal. Medications that are commonly linked to agranulocytosis development include clozapine, an atypical antipsychotic used in the treatment of schizophrenia, trimethoprim-sulfamethoxazole, an antibiotic, and methimazole, an agent for treating hyperthyroidism.  Presentation may vary among patients, with some patients appearing asymptomatic at the time of neutropenia discovery and others presenting with severe complications such as sepsis. Discontinuing the offending agent should be the first step, followed by initiation of broad-spectrum antibiotics.  For high risk patients, granulocyte colony-stimulating factors should be considered.

Abstract: Drug-induced agranulocytosis is a severe complication that has been implicated with most classes of medications. Medications such as clozapine, trimethoprim-sulfamethoxazole and methimazole have been more commonly associated with agranulocytosis than other agents.

READ FULL ARTICLE

Loading links....